Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Dodge City, KS

May 30, 2017Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2017, 8:37 PM CDT for Morton County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 8:37 PM CDT (01:37 UTC)
Expired
May 30, 2017, 8:53 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS53 KDDC 310137
SVRDDC
KSC129-310230-
/O.NEW.KDDC.SV.W.0129.170531T0137Z-170531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
837 PM CDT TUE MAY 30 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Morton County in southwestern Kansas...

* Until 930 PM CDT

* At 837 PM CDT, a severe thunderstorm was located 10 miles west of
  Richfield, or 20 miles north of Elkhart, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 10204 3738 10203 3738 10156 3712 10156
TIME...MOT...LOC 0137Z 278DEG 20KT 3729 10197 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
1 follow-up statement
489 
WWUS53 KDDC 310153
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
853 PM CDT TUE MAY 30 2017

KSC129-310203-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-170531T0230Z/
Morton KS-
853 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3718 10204 3738 10203 3738 10156 3712 10156
TIME...MOT...LOC 0152Z 278DEG 20KT 3728 10186 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:00 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 30, 6:00 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue May 30 2017

...updated aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM CDT Tue May 30 2017

Convective chances exist very late this afternoon beginning in the
extreme southwest counties, and spreading slowly eastward through he
evening. Moderate instability/CAPE will be present with around 30
knots of bulk shear across western Kansas; an environment which the
HRRR drives current ongoing convection across the Sangre de Cristos
into by this evening. Given the limited instability and shear,
widespread high impact severe weather is not expected; LHP parameter
is only indicating around 4 to 5, on the low end of the 1.5 inch
hail spectrum, and storm may be too closely clustered as well.
Probably more commonly small hail and gusty winds with this event.
However the set up by Wednesday may be better suited for severe
weather reports (higher CAPE) especially if convection develops
earlier in the day across a stationary frontal boundary draped
from northwest though central Kansas.

A mild overnight with temperatures only falling to the upper 50s,
and the models are averaging about 5 degrees warmer than MOS. This
will be a jump start to warmer highs as well on Wednesday, as highs
climb into the mid and possibly upper 80s south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM CDT Tue May 30 2017

No significant chances to the extended period.  Continuing with
near climatological weather, with highs in the 80s. Better
opportunity for more organized convection will be next week as a
western Plains ridge breaks down and  low pressure develops across
the northern rockies and Central Plains (ECMWF/GFS).

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue May 30 2017

VFR is expected through TAF pd. Recent mosaic radar trends shows only
isolated tsra across NW Kansas. Activity is fairly weak and is not
moving very fast. Chance of impacting the terminals is on the low side.
Winds will be light/variable tonight to a light southerly wind increasing
10-15 kt tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  85  61  85 /  20  40  30  10
GCK  55  86  59  85 /  20  40  30  10
EHA  55  85  58  83 /  20  30  20  10
LBL  57  86  60  84 /  20  30  30  20
HYS  55  83  61  86 /  20  40  30  10
P28  60  87  63  86 /  20  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, May 30, 2:41 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Tue May 30 2017

KSZ030-031-043>046-061>066-074>081-084>090-310745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Tue May 30 2017 /141 AM MDT Tue May 30 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight chance of thunderstorms will be possible across central
and far western Kansas late this afternoon into the evening hours.
These storms do not look to be severe at this time.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A slight chance of storms will be possible each day. As of now
these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 30, 7:37 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
737 PM CDT TUE MAY 30 2017

KSZ074-084-310130-
Stanton KS-Morton KS-
737 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN
STANTON COUNTIES UNTIL 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Richfield, or 20 miles north of Elkhart, moving east at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rolla and Richfield.

LAT...LON 3744 10204 3742 10186 3738 10156 3709 10156
      3725 10204
TIME...MOT...LOC 0037Z 287DEG 18KT 3729 10194

Reynolds

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:37 PM CDTSpecial Weather StatementDDCMorton53 min
May 30, 9:30 PM CDTSpecial Weather StatementDDCMorton60 min
May 30, 10:25 PM CDTSpecial Weather StatementDDCMorton65 min
May 31, 12:14 AM CDTSpecial Weather StatementDDCKearny61 min
May 31, 12:30 AM CDTSpecial Weather StatementDDCKiowa45 min
May 31, 1:25 AM CDTSpecial Weather StatementDDCComanche35 min
May 31, 2:12 AM CDTSpecial Weather StatementDDCComanche33 min
May 31, 3:05 AM CDTSpecial Weather StatementDDCBarber25 min
May 31, 3:11 PM CDTSpecial Weather StatementDDCPratt64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.